question about using maalox long term

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Apr 2004
Total Posts : 1052
   Posted 1/8/2010 6:26 PM (GMT -6)   
I have read/heard that long term use of antacids ie/ maalox is not good for you...I am curious if anyone knows why as it is just calcium carbonate...  thoughts are appreciated, thanks

Forum Moderator

Date Joined Nov 2003
Total Posts : 7056
   Posted 1/8/2010 9:24 PM (GMT -6)   
Actually, Maalox is magnesium and aluminum hydroxide. TUMS contains calcoum carbonate. Long term usage of Maalox can be a problem for people with renal problems in particular. Aluuminium levels can get too high and cause a host of problems. Also, Maalox can interfere with the absorption of a lot of medications.

Antacids containing primarily calcium carbonate are often recommended for people needing calcium supplements. I can recall one precaution with calcium carbonate products - people with calcium based kidney stones might be restricted from these products.

Are you taking lots of Maalox? Does your GI know? Usually if a person needs to take antacids daily, the doctor suggests trying a PPI to control the hearburn.
Moderator Crohn's Disease  & Osteoarthritis Forums
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, asthma, severe allergy and a host of other medical problems.

Veteran Member

Date Joined Apr 2004
Total Posts : 1052
   Posted 1/8/2010 9:35 PM (GMT -6)   
Yes, I am on losec(now again after the other ppi disasters lol) and GI said safe and good treatment to use maalox along wtih ppi during severe flares. The extra strength maalox I have been using is 1000mg calcium carbonate and non medical ingredients are:aspartame, d+c red, dextrose, flavours, magnesium stearate, mannitol, silicon dioxide, sodium croscarmellose

For a month I have averaged about 4 a day- as it is healing I have been needing less. It's not so much the heartburn as I don't get the classic symptoms but I find it soothes my esophagus...lots of pain and difficuties swallowing . GI found inflammation during scope on monday, I'm just waiting to hear the results of biopsy.

Thanks for the info, I always wondered what the issues were- I remember hearing for a long time (even before CD +Gerd) that taking too much for too long could cause problems.

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 1/9/2010 11:01 AM (GMT -6)   
Donna, Ides is right this stuff could be interfering with your medications. Also my GI told me that Maalox can cause alot of diarrhea also because of the magnesium in it. Which for most Crohnies is something that shouldn't be used. Maalox should always be taken at least 2 hours after your meds to avoid it interferring with your other meds. You may need to up your Prilosec instead. Good luck!
Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 27, 2016 2:14 AM (GMT -6)
There are a total of 2,712,728 posts in 299,124 threads.
View Active Threads

Who's Online
This forum has 153705 registered members. Please welcome our newest member, The_Pilgrim.
175 Guest(s), 4 Registered Member(s) are currently online.  Details
Chask, birthdaysuit, jujub, julymorning

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer